SAFETY AWARENESS BULLETIN
Background: Dietary supplements can cause adverse health effects and affect Soldier performance. Therefore, Soldiers must be informed consumers and knowledgeable about dietary supplements.
(1) "Dietary supplements" is a general term for a variety of products: Vitamins, minerals, amino acids, proteins, botanicals (including herbal preparations), glandular extracts (e.g. pituitary, hypothalamus, testes) and other animal products.
(2) Often there are no written claims on the product label but the name implies a certain effect (e.g. Peak Performance, Joint Rescue, Xtreme Lean, Hydroxycut, ). Many supplements provide none of the implied benefits or only a very slight benefit. Consumers must realize that these items are unregulated and no one is required to provide proof of effectiveness or safety to the Food and Drug Administration (FDA) prior to marketing. Most advertising is also unregulated, and there is no guarantee that the contents of the bottle match the statements on the label, often resulting in considerable variability in strength of the active ingredients from one lot to another.
(3) Several reports of side effects associated with dietary supplements have surfaced in the military community, including reports of abnormal heart rhythms and mental status changes. Unfortunately, it is difficult to predict who is most likely to suffer adverse health effects from a dietary supplement. In most cases, it is not that a dietary supplement is clearly unsafe for everyone, but that it is potentially unsafe for specific individuals. For example, Valerian, an herbal product, is touted as an aid "for a good night's sleep." Valerian has a sedative effect and therefore should not be taken when performing tasks requiring alertness and coordination.
(4) Some dietary supplements marketed for performance enhancement and weight loss and some over-the-counter products (cold remedies) can be harmful when ingredients are combined. In particular, products containing caffeine, in combination with ephedra or ephedrine-like substances and aspirin (Willow bark), are of concern. Possible side effects from such combinations include high blood pressure and abnormal heart rhythms. The use of this combination of substances may also put you at greater risk of becoming a heat casualty. Caffeine-containing substances include guarana, coffee, cocoa, green tea, black tea, oolong tea, cola nut, and mate. Ephedrine-like substances include many cold remedies (pseudoephedrine), bitter orange/citrus aurantium (synephrine), country mallow, heartleaf, and Ma Huang. The sale of ephedrine containing supplements were completely banned by the Food and Drug Administration in April 2004; however, a federal judge over turned the ban to allow for low-dose (10 mg or less) ephedrine containing supplements with the ban for higher doses remaining in effect. Ephedrine still remains a DANGEROUS substance and should be avoided. These products are banned from sale on military installations, but still are available internationally and illegally in the United States. Reading the labels of all purchased dietary supplements and cold remedies is critical.
(5) Dietary supplements containing synephrine (also called bitter orange) claim to promote weight loss and burn fat. Synephrine is marketed as an alternative in many ephedra free products. Synephrine may not be safe in high doses due to its effect on the heart. Synephrine may also raise blood pressure. If a service member is taking a blood pressure, cholesterol, or decongestant medication, they should never take synephrine, as these compounds in combination significantly increase the risk of adverse effects. Bottom line—although these dietary supplements are legal for sale, they generally are not a safe choice for active service members.
(6) Service members should tell their health care provider about any dietary supplements they are taking—this is important information, along with other medications (including all not prescribed). Also, tell your health care provider if you suspect that any dietary supplement caused an adverse event. Serious adverse events (fatal, life-threatening, permanently/significantly disabling, or requiring intervention to prevent permanent impairment or damage) should be reported to the FDA.
(7) Reliable sources of information about dietary supplements include the following websites:
Army Center for Health Promotion and Preventive Medicine
Navy Environmental Health Center Homepage
Recommendations: Avoid dietary supplements and other self-care products containing combinations of ephedrine-like compounds, caffeine-containing substances, and aspirin. Ensure that your health-care provider is aware of what dietary supplements and other self-care products you are using, when seen for an appointment. Individuals taking these substances should maintain hydration by drinking adequate fluids. Optimize performance by combining a food first diet with training. Contact the dietitians at Evans Army Community Hospital for individual sport’s nutrition counseling at 526-7290.
ENSURE WIDEST DISSEMINATION AND POST ON BULLETIN BOARDS